Wisconsin, 2006

Damaging Wind in Wisconsin, July 28, 2006

July 28, 2006 · NWS ARX · 1 event in 1 county or zone

Thunderstorm wind gusts estimated at 60 to 65 mph knocked down trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorm wind gusts estimated at 60 to 65 mph knocked down trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 28, 10:55 PM CST, 35 minutes earlier.

Area forecast discussion, Jul 28, 10:55 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1155 PM CDT FRI JUL 28 2006

.UPDATE...CURRENT OBSERVATIONS SHOW DEWPOINTS ROCKETING NORTHWARD
OVER MN WITH CROP RICH EVAPOTRANS FROM SRN MN AND IOWA. DEWPOINTS
TYPICALLY MIX DOWN A BIT IN THE AFTERNOON WHICH WILL KEEP ARX
FORECAST AREA MN/IA HEAT INDICES NEAR 100 TO 105 RANGE.
HOWEVER..THE BEHAVIOR TODAY COULD INDICATE WHAT WE CAN EXPECT WITH
WEEKEND HEAT AS DEWPOINT FORECAST WILL BE CRITICAL TO ADVISORIES.
CROP CANOPY IS CLOSED AND WE ARE NOW IN PEAK EVAPOTRANS FLUX
SEASON. WHILE THUNDERSTORMS MAY NOT INGEST JUST THAT THIN LAYER ON
THE SURFACE...WE WILL BE LIVING IN IT. HOT STILL LOOKS ON TRACK.

CONCERNING THE THUNDERSTORM CHANCES OVER THE NORTH. GOES SATELLITE
IMAGERY AND SURFACE OBSERVATIONS PLACE THE COLD FRONT ON A KFAR TO MN
ARROWHEAD LINE AND SLOWLY SHIFTING SOUTHWARD. SOME TYPE OF WIND
SHIFT BOUNDARY ACROSS NRN WI AS WELL BUT APPEARS WEAKER AT THIS
TIME AND DOESNT HAVE COLD AIR MASS CHANGE LIKE SEEN IN NRN MN POST-
FRONTALLY. THIS LOOKS TO BE A GOOD ISENTROPIC SLOPE AND FORCING
MECHANISM FOR THE NEARLY 3000 J/KG SURFACE CAPE AT 16Z. FAIRLY
CONFIDENT ON A COMPLEX ORIGINATING NEAR KDLH LATE AFTERNOON AND
SHIFTING E-SE ACROSS NRN WI TONIGHT. WITH WIND SHEAR THIS HAS SEVERE
POTENTIAL PER SPC SLGT RISK...MAINLY A WIND/HAIL THREAT. TRACK IS THE
TOUGH PART AS THE CAPPING AIR ALOFT DECREASES EAST OF HIGHWAY 51
WHICH COULD ADD A MORE SERLY TRACK TO AN ORGANIZED MATURE COMPLEX
WITH WELL-DEVELOPED COLD POOL. STILL THINK MAIN THREAT IS NORTH OF
HIGHWAY 10 BUT WILL NEED TO FURTHER ASSESS CENTRAL WI THREAT OF MCS
PROPAGATING IN FOR LATER FORECAST PACKAGES. HAVE INCREASED TSRA
CHANCE THERE TONIGHT SLIGHTLY. A SECOND SYSTEM GENERATING OVER ND
COULD THEN IMPACT NRN WI SATURDAY MORNING. STILL MAINLY LOOKING AT I-
94 AND NORTHEAST.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

BAUMGARDT
Hazardous weather outlook, Jul 28, 6:10 PM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
710 PM CDT FRI JUL 28 2006

WIZ017-029-032>034-041>044-053>055-061-291100-
ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA CROSSE-MONROE-
RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
710 PM CDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A FRONTAL BOUNDARY SHIFTING INTO NORTHERN WISCONSIN WAS MOVING INTO
VERY UNSTABLE AIR. THE WIND PROFILES WILL SUPPORT THUNDERSTORM
DEVELOPMENT AND COULD LEAD TO SOME OF THE STORMS BECOMING SEVERE.
LARGE HAIL AND DAMAGING WIND GUSTS WOULD BE THE MAIN SEVERE THREATS.

A CLUSTER OF STORMS OVER NORTHWEST WISCONSIN WILL MOVE SOUTHEAST
THROUGH THE EVENING. THE SEVERE THREAT WILL BE MAINLY ALONG AND NORTH
OF HIGHWAY 10 IN WISCONSIN...OR NORTH OF THE NEILLSVILLE AREA. THE
MAIN THREAT TIME LOOKS TO BE FROM 9 PM THROUGH MIDNIGHT. THERE
IS SOME CHANCE THAT THESE STORMS COULD MOVE SOUTH THROUGH CENTRAL
WISCONSIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT WILL BE THE MAIN WEATHER HAZARD FOR SATURDAY THROUGH TUESDAY.
AFTERNOON HEAT INDICES WILL BE IN THE 100-110 DEGREE RANGE. BE
PREPARED FOR THE HEAT...AND MAKE PLANS ACCORDINGLY. A FRONTAL PASSAGE
LATE ON TUESDAY WILL BRING SOME RELIEF FROM THE HEAT STARTING
WEDNESDAY.

AS FOR THUNDERSTORMS...A LINGERING FRONTAL BOUNDARY OVER CENTRAL
MINNESOTA AND NORTHERN WISCONSIN WILL BE THE FOCUS POINT SATURDAY.
A THUNDERSTORM COMPLEX IS EXPECTED TO SHIFT EAST OUT OF MINNESOTA
ACROSS NORTHERN WISCONSIN DURING THE MORNING HOURS. SHOWERS AND
THUNDERSTORMS COULD THEN RE-DEVELOP ACROSS PARTS OF NORTHERN AND
CENTRAL WISCONSIN LATE SATURDAY AFTERNOON AND EVENING ON THE FRONT.
INSTABILITY AND WIND PROFILES WILL SUPPORT THE POTENTIAL FOR SOME OF
THOSE STORMS TO BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WOULD BE
THE MAIN THREATS...AND MAINLY ALONG AND NORTH OF I-94.

THE CHANCE FOR THUNDERSTORMS WILL RETURN TUESDAY AFTERNOON AND
NIGHT. IT IS TOO EARLY TO DETERMINE IF THESE STORMS HAVE SEVERE
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED NORTH OF HIGHWAY 10 IN CENTRAL
WISCONSIN THIS EVENING AFTER 9 PM. SPOTTER GROUPS ALONG I-94 AND
SLIGHTLY SOUTHWEST MAY BE NEEDED SHOULD THUNDERSTORMS MOVE FURTHER
SOUTH. SPOTTERS COULD BE NEEDED IN THIS SAME AREA SATURDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-291100-
ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON-
HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-WINONA-
710 PM CDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHEAST MINNESOTA.

.DAY ONE...TONIGHT

THE COMBINATION OF TEMPERATURES IN THE 90S AND DEWPOINTS AROUND 70
WILL CAUSE HEAT INDICES TO APPROACH HAZARDOUS LEVELS FROM 98 TO
103 DEGREES. SOME RELIEF IS EXPECTED OVERNIGHT AS TEMPERATURES COOL
INTO THE 70S.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT WILL BE THE MAIN WEATHER HAZARD FOR SATURDAY THROUGH TUESDAY...
AS A RIDGE OF HIGH PRESSURE BUILDS ACROSS THE UPPER MISSISSIPPI RIVER
VALLEY. THIS WILL ALLOW A STEADY INFLUX OF VERY WARM AND MOIST AIR
NORTHWARD...WITH HIGH TEMPERATURES TOPPING OUT IN THE MIDDLE TO
UPPER 90S. THIS...COUPLED WITH THE APPRECIABLE HUMIDITIES...WILL
CAUSE AFTERNOON HEAT INDICES TO TOP 100 DEGREES. THESE CONDITIONS
WILL BE VERY REMINISCENT OF THE HEAT WAVE OF JULY 15TH THROUGH THE
17TH. BE PREPARED FOR THE HEAT...AND MAKE PLANS ACCORDINGLY. A
FRONTAL PASSAGE LATE ON TUESDAY WILL BRING SOME RELIEF FROM THE HEAT
STARTING WEDNESDAY.

THE CHANCE FOR THUNDERSTORMS WILL RETURN TUESDAY AFTERNOON AND
NIGHT. IT IS TOO EARLY TO DETERMINE IF THESE STORMS HAVE SEVERE
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED UNTIL POSSIBLY TUESDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

04

The radar

The La Crosse radar (KARX), 184 km away, was scanning. The volume nearest the first event began at 05:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
July 28, 11:30 PM CST
Where
Taylor County, Rib Lake
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
45.317, -90.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516369.